Utah, 2005

Winter Weather in Utah, April 9 to 10, 2005

April 9 to 10, 2005 · NWS GJT · 3 events in 3 counties and zones

A vigorous spring storm system produced 3 to 15 inches of snow across the mountains and high plateaus of eastern Utah. Strong winds of 40 to 50 mph buffeted much of the ridge tops and exposed high elevations, causing blowing and drifting snow.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A vigorous spring storm system produced 3 to 15 inches of snow across the mountains and high plateaus of eastern Utah. Strong winds of 40 to 50 mph buffeted much of the ridge tops and exposed high elevations, causing blowing and drifting snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 9, 2:33 AM MST, 5 hours 27 minutes earlier.

Area forecast discussion, Apr 9, 2:33 AM MST, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
333 AM MDT SAT APR 9 2005

.SHORT TERM (TODAY THROUGH SUNDAY)...
NEXT SYSTEM NOW TAKING SHAPE OVER THE GREAT BASIN PROMISING ANOTHER
ROUND OF WIND...RAIN AND SNOW FOR MUCH OF EASTERN UTAH AND WESTERN
COLORADO OVER THE NEXT 24 TO 36 HOURS. FAIRLY IMPRESSIVE AREA OF
SHOWERS AND THUNDERSTORMS CURRENT UNDERWAY ACROSS NORTHWEST ARIZONA
AND SOUTHWEST UTAH...WITH ACTIVITY SLOWLY SPREADING EAST.  HAVE
ADJUSTED POPS UP ACROSS EASTERN UTAH THIS MORNING...AND WORK THIS
ACTIVITY EAST INTO WESTERN COLORADO AS THE UPPER LEVEL LOW HEADS
TOWARD THE FOUR CORNERS THIS AFTERNOON. SFC GRADIENTS NOT NEARLY AS
TIGHT AS THOSE SEEN YESTERDAY...AND AS A RESULT EXPECT LESS
WIND OVERALL. TEMPS WL BE COOLER TODAY...WITH CLOUD COVER GRADUALLY
INCREASING FROM WEST TO EAST AHEAD OF THE UPPER LEVEL LOW.

TONIGHT AND SUNDAY...THE LOW TRACKS SLOWLY EAST ACROSS NORTHERN NEW
MEXICO...PROMISING A MAJOR SNOWSTORM ALONG THE FRONT RANGE. DEEP NE
FLOW DEVELOPS ACROSS WESTERN COLORADO WITH MOISTURE WRAPPING AROUND
THE LOW AND BACK OVER THE DIVIDE. DONT TYPICALLY SEE MAJOR
PRECIPITATION WHEN THE FLOW GOES EASTERLY ON OUR SIDE OF THE DIVIDE.
HOWEVER...COLD AIR ALOFT WL KEEP CONDITIONS UNSTABLE AND FAVORED
LOCATIONS ALONG THE DIVIDE AND NE FACING SLOPES IN THE SAN JUANS WL
LKLY SEE AT LEAST ADVISORY LEVEL SNOWFALL BY LATE SUNDAY. WL GO AHEAD
AND ISSUE A WINTER WEATHER ADVISORY FOR TONIGHT AND SUNDAY FOR THE
CENTRAL AND SOUTHWEST MOUNTAINS OF WESTERN COLORADO. WOULD LIKE TO
STATE THAT ANYONE TRAVELING EAST TOWARD DENVER TO CHECK ON THE LATEST
FORECASTS OUT OF THE BOULDER AND PUEBLO OFFICES AS THIS MAJOR
WINTER STORM WINDS UP.

SUNDAY NIGHT: HIGH PRESSURE AND SUBSIDENCE ALOFT WILL BRING
DECREASING CLOUDS ALONG WITH LIGHTER THAN NORMAL DRAINAGE WINDS. THE
COMBINATION OF CLEARING AND DRYING BEHIND THE LATEST STORM SYSTEM
SETS THE STAGE FOR FREEZING TEMPERATURES FOR LOWER VALLEY AREAS WHERE
SIGNIFICANT BUDDING OUT HAS OCCURRED. MEANWHILE...EVENING SHOWERS IN
WRAP-AROUND MOISTURE WILL CONTINUE TO AFFECT THE CONTINENTAL DIVIDE.

.LONG TERM (MONDAY THROUGH FRIDAY)...
CLOSED LOW OVER THE OK PANHANDLE MOVES INTO THE SRN PLAINS MON WITH
NW FLOW ACROSS OUR FORECAST AREA. CLOUDS AND A SLIGHT CHANCE OF PCPN
WILL PERSIST OVER THE CO MTNS MON, BUT THE GENERAL TREND WILL BE
DECREASING CLOUDS FROM THE WEST AS A FAIRLY WEAK RIDGE DEVELOPS. THE
RIDGE WILL BRING DRY AND WARMER WEATHER ON TUE.

CONFIDENCE LOWERS THE LAST HALF OF NEXT WEEK. THE UPPER RIDGE MOVES
TO THE EAST ON WED WITH W-SW FLOW TAKING HOLD AND STRENGTHENING AS AN
UPPER TROUGH MOVES ACROSS THE PAC NW. CLOUDS WILL BE ON THE INCREASE
ACROSS THE N ON WED BUT WILL STILL LIKELY BE THE WARMEST DAY OF THE
WEEK. DIFFERENT MODELS AND DIFFERENT RUNS THEN VARY THE AMT OF
SOUTHWARD DIGGING THE PAC NW TROUGH DOES IN THE THU-FRI TIME FRAME,
EITHER KEEPING IT A BIT NORTH OR TAKING IT RIGHT ACROSS ERN UT/WRN
CO. THIS WOULD AFFECT THE TEMPS AND CHANCES OF PCPN. GIVEN THE
CURRENT UNCERTAINTY, WILL NOT CHANGE THE CURRENT GRIDS MUCH WHICH
CALL FOR A CHANCE OF SHOWERS MAINLY MTNS ALONG WITH COOLER TEMPS THU-
FRI.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER WEATHER ADVISORY TONIGHT AND SUNDAY FOR ZONES 10...
      12...18 AND 19.
.UT...NONE.

&&

COLTON/JAD
Hazardous weather outlook, Apr 9, 4:45 AM MST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT SAT APR 9 2005

COZ001>014-017>023-UTZ022>025-027>029-101145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT SAT APR 9 2005

...WINTER WEATHER ADVISORY FROM 6 PM TONIGHT UNTIL 6 PM MDT SUNDAY
FOR THE CENTRAL AND SOUTHWEST MOUNTAINS OF WESTERN COLORADO...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED RAIN AND SNOW SHOWERS AND ISOLATED THUNDERSTORMS ARE
EXPECTED ACROSS EASTERN UTAH AND WESTERN COLORADO TODAY.  GUSTY
WINDS...SMALL HAIL AND BRIEF HEAVY RAIN OR SNOW WILL ACCOMPANY THE
STRONGER THUNDERSTORMS THIS AFTERNOON.

SNOW WILL BECOME WIDESPREAD OVER THE MOUNTAINS OF WESTERN COLORADO
TONIGHT WITH SNOW LEVELS GRADUALLY LOWERING TO AROUND 5000 FEET BE
EARLY SUNDAY MORNING. TOTAL SNOWFALL ACCUMULATIONS OVER THE CENTRAL
AND SOUTHWEST MOUNTAINS OF WESTERN COLORADO WILL RANGE FROM 6 TO 12
INCHES...WITH LOCALLY HIGHER AMOUNTS ALONG NORTHEAST FACING SLOPES.

FREEZING TEMPERATURES ARE ALSO POSSIBLE LATE TONIGHT ACROSS THE
LOWER VALLEYS OF WEST CENTRAL COLORADO AND SOUTHEAST UTAH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PERIODS OF RAIN AND SNOW WILL CONTINUE ACROSS THE REGION THROUGH LATE
SUNDAY. THE HEAVIEST SNOWFALL WILL BE ALONG THE CONTINENTAL DIVIDE
AND OVER THE SAN JUAN MOUNTAINS IN SOUTHWEST COLORADO. MOST VALLEY
LOCATIONS WILL SEE PARTIAL CLEARING BY LATE SUNDAY.

THERE IS ALSO A CHANCE FOR FREEZING TEMPERATURES ACROSS THE LOWER
VALLEYS OF EASTERN UTAH AND WESTERN COLORADO SUNDAY MORNING AND
AGAIN ON MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT...ALTHOUGH SPOTTERS ARE
ENCOURAGED TO REPORT SNOW ACCUMULATION AND WIND SPEED MEASUREMENTS.

ZUMPFE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Eastern Uinta Mountains

When
April 9, 8:00 AM MST to April 10, 1:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Winter Weather, La Sal & Abajo Mountains

When
April 9, 8:00 AM MST to April 10, 1:00 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Winter Weather, Tavaputs Plateau

When
April 9, 8:00 AM MST to April 10, 1:00 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2005Every state in 2005This day in weather historyWarnings in Utah, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448344, 5448345, 5448346.